Arizona, 2018

Damaging Wind in Arizona, July 12, 2018

July 12, 2018 · NWS TWC · 1 event in 1 county or zone

Scattered thunderstorms drifted east across southeast Arizona. One storm produced wind damage and resulted in a power outage in southeast Tucson.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

Scattered thunderstorms drifted east across southeast Arizona. One storm produced wind damage and resulted in a power outage in southeast Tucson.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jul 12, 3:20 PM MST, 6 hours 5 minutes earlier.

Area forecast discussion, Jul 12, 3:20 PM MST, 6 hours 5 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
320 PM MST Thu Jul 12 2018

.SYNOPSIS...Abundant moisture, instability and light flow will add
up to slow moving thunderstorms this afternoon, with some producing
heavy rain. Friday into next week, moisture will remain high enough
for isolated to scattered thunderstorms mainly from the Tucson area
east during the afternoon and evening hours. Overall, temperatures
will remain below normal into early next week.

&&

.DISCUSSION...Slow-moving showers and thunderstorms carrying the
potential for heavy rain and flash flooding were this afternoon,
with the majority of activity occuring east of Tucson. Storm motions
are slow as expected, but generally toward the E or NE at 5 to 10
mph. The exception here was for storms developing across the White
Mtns, which were generally rolling toward the S or SE. Some training
has been observed, with QPE amounts under the stronger cores
registering between 0.50 and 1" in an hour and a few locally higher
amounts measured by gauges on the ground. A few stronger
thunderstorms have been able to organize, but nothing of the severe
variety. With some drier air trying to infiltrate the area in the
mid levels from the SW, cu fields across the western halves of Pima
and Pinal Counties have been pretty tame, and confidence in
convective development for those areas this afternoon is low.

As mentioned above, SW flow aloft was providing some mid-level
drying. This is evident on satellite PWAT estimates ranging from
1.2" across Graham and Greenlee Counties, to 1.5" near KTUS, which
are down about 1/3 of an inch from 12Z this morning. This decrease
in moisture from near-record levels won't be able to completely
eliminate the thunderstorm threat on Friday, but it should limit
development just slightly. Additionally, we'll closely watch a
developing MCS across NE Sonora, MX. This feature has been picked up
by both the 18Z NAM/GFS which push moisture and precip into Cochise
County through the overnight hours. Should this come to fruition,
remnant debris clouds could help shape much of Friday's weather.
Regardless, still think best chance for rain Friday will occur near
the Int'l and NM borders and across the sky islands.

Mid-level SW flow will persist into Saturday before turning toward
the NW on Sunday and back to the east early next week as high
pressure meanders around to our west and northwest. This will result
in varying degrees of shower and thunderstorm activity throughout
the next week and no sign of a pattern change resulting in a
reprieve. Additionally, we'll see surface dewpoints remaining in the
upper 50s to upper 60s which should help to keep daytime highs, in
conjunction with cloud cover, around 3 to 5 degrees below normal. As
is typical this time of year, each day's forecast is highly
dependent on the previous 12 to 24 hours, so some changes to the
forecast over the next few days are likely to occur.

&&

.AVIATION...Valid through 14/00Z.
SCT +TSRA/+SHRA this afternoon and early this evening with cloud
bases generally 5-10k ft AGL. Surface winds mainly SWLY-NWLY this
afternoon at 8-12 kts. A few wind gusts up to 40 kts may occur near
TS with brief MVFR cigs/vsbys due to +RA. Rain chances decrease
slightly overnight, but SCT TSRA/SHRA are possible again Friday
afternoon mainly S and E of KTUS. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Favorable conditions remain in place through
the forecast period for daily shower and thunderstorm development,
primarily during the afternoon and early evening hours. 20-ft winds
will generally remain less than 15 mph aside from gusty outflows
around thunderstorm activity.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Carpenter

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 12, 4:38 PM MST, 4 hours 47 minutes before
Special Weather Statement
National Weather Service Tucson AZ
438 PM MST THU JUL 12 2018

AZZ504-130000-
Tucson Metro Area including Tucson/Green Valley/Marana/Vail-
438 PM MST THU JUL 12 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PIMA COUNTY UNTIL 500 PM
MST...

At 436 PM MST, Doppler radar was tracking a strong thunderstorm west
of the Tucson International Airport, moving slowly to the east.

Winds in excess of 40 mph and heavy rain will be possible with this
storm.

Locations impacted include...
Tucson, Drexel-Alvernon, Summit, Drexel Heights, San Xavier Mission
and Tucson International Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3206 11101 3217 11101 3217 11090 3206 11091
TIME...MOT...LOC 2336Z 278DEG 3KT 3211 11097

The radar

The Tucson radar (KEMX), 32 km away, was scanning. The volume nearest the first event began at 04:26 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pima

When
July 12, 9:25 PM MST
Where
Pima County, 6.12 mi ENE of Littletown
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
32.152, -110.769

Thunderstorm winds downed power lines near Irvington and Houghton Roads, which resulted in over 2,500 customers losing power for two hours.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2018Every state in 2018This day in weather historyWarnings in Arizona, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 776786.